I am a 32 year old female diagnosed with RRMS 16 years ago and have been on Tysabri for approximately 8 years with success. My JCV test came back with a first positive result in December 2014 and retested 4/18/15 with a titer of 2.71.
My neurologist wishes me to have a 3 month washout period, then begin intravenous steroids when my next Tysabri infusion would be “due” (continue monthly for 6 months) and ultimately change my treatment to Tecfidera.
I was initially treated with steroids, then Copaxone for 2.5 +years (average relapse rate of every 3-4 months), Avonex for 2.5+ years (same relapse rate and discontinued after two seizures). I was medication free for 2 years and then started Tysabri. My life has never been the same (in a good way)!
I am hesitant to go off of Tysabri and on Tecfidera for a few reasons:
- Tecfidera also has JCV/PML risks
- Tecfidera may NOT be as effective as Tysabri
- Chance of relapse is high when going off Tysabri
- Rituximab may be an option off-label and possibly more effective (?)
- I haven’t seen any data for patients on Tysabri for more than 72 months (I am approaching 96)
My questions are as follows:
- Is the risk of staying on Tysabri too high? If so, what does that risk look like in real terms?
- Will my PML risk remain the same if I start Tecfidera since both Tysabri and Tecfidera have Dimethyl Fumarate?
- What is my chance of relapse when going off of Tysabri?
- Is Tecfidera as effective as Rituximab?
- If Rituximab was FDA approved for MS – would doctors be prescribing Rituximab over Tecfidera?
Considering this information and my questions – what guidance can you provide me?
Great questions. I only wish we had more data for better answers. Here is what we think we know:
- We must assume your risk of PML, if you continue on Tysabri every month, is about 1 in 100 or 1 %.
- Your risk of relapsing within 6 months of stopping Tysabri is about 30 to 35 %. The risk of a moderate to severe relapse is about 10 %. This with no treatment started immediately after stopping Tysabri. Starting a standard treatment like Copaxone or Interferon does not really reduce the risk of relapse in this period of time. I could be more specific about your individual risk after stopping Tysabri but I do not know enough about your case.
- We know from the RESTORE study that monthly steroids after stopping Tysabri does not prevent relapses or a return of MRI activity within the first 6 months
- There is increasing evidence that increasing the interval between Tysabri infusions to every 2 months (56 days) decreases the risk of PML in JCV antibody positive patients. This is especially true of small or thin people defined as those who are about 60 kg or less in weight.
- We don’t really know the risk of PML in Tecfidera treated patients. By the way there is no relationship between Tysabri and Tecfidera and Tysabri does NOT have any dimethyl fumarate. There is a suggestion, similar to Tysabri, that PML takes years to develop in patients taking Tecfidera, perhaps on average more than 4 years. Whether this time delay would be accelerated in people who were just on long term Tysabri is totally unclear. We also don’t know the risk factors for PML in people on Tecfidera other than a prolonged decrease in lymphocyte counts below the normal range. We certainly do not yet know if JC virus antibody levels are a risk factor for PML iin Tecfidera treated patients.
Your options can be separated into three categories:
The safest option is to stop Tysabri for 3-6 months with monitoring MRI scans of the brain obtained before stopping, then at 4 months and 6 months after the last infusion. Tysabri take a good 3 months to wash out of your system. Since PML usually begins well before a person is symptomatic, you want to make sure there is no evidence of PML on your MRI before even stopping Tysabri; no one has developed PML more than 6 months after stopping Tysabri so this would be the safest time to start another therapy. Any clinical or MRI activity before 6 months would prompt early initiation of another therapy. At 6 months you could start any therapy including rituximab.
The most effective option for stopping Tysabri and preventing disease activity from returning would be to start a DMT immediately after stopping Tysabri (or usually within a month when it can be arranged) Options could include Aubagio, Gilenya, Tecfidera depending on a number of factors you can discuss with your doctor. Again, you should have an MRI before stopping Tysabri and then 4 and 6 months after stopping Tysabri to make sure there is no PML developing or rebound MS activity. Rituximab is a difficult option until we are sure there is no evidence of PML since it irreversibly decreases your B cell counts for up to 6 months after treatment. If you developed PML during this interval it could be difficult to treat.
The most effective option may be to increase the interval between Tysabri infusions to every 8 weeks and monitor for PML with MRI scans at least every 4 months. We use a very rapid protocol that does not include gadolinium unless new T2 or DWI hyper intensities develop.
To answer your last question, I think the CD20 agents like Rituximab and the other products in development are outstanding for MS. We have no idea if they are better than Tecfidera at this time, but that would be my bet.
Take this information to your MS specialist and see what he or she thinks. If you decide to just increase the interval between Tysabri infusions to every 8 weeks, make sure your MS specialist contacts Dr Ilya Kister at NYU. He has a large registry monitoring all the patients on this reduced dosing frequency.
Revere (Rip) Kinkel MD
Director of the Multiple Sclerosis Program
Professor of Clinical Neurosciences
University of California San Diego